Author + information
- Received June 25, 1984
- Revision received October 30, 1984
- Accepted November 6, 1984
- Published online April 1, 1985.
- Douglas L. Mann, MD1,
- Alan S. Maisel, MD1,
- J. Edwin Atwood, MD1,
- Robert L. Engler, MD1 and
- Martin M. LeWinter, MD, FACC*,1
- ↵*Address for reprints: Martin M. LeWinter, MD, Division of Cardiology, V-111-A, San Diego Veterans Administration Center, 3350 La Jolla Village Drive, San Diego, California 92161.
To determine the incidence of cardioversion-induced ventricular arrhythmias in patients with therapeutic serum levels of digoxin, 19 patients (average age [± standard deviation] 61 ± 12 years) undergoing elective direct current cardioversion for atrial fibrillation were studied. Only patients with therapeutic serum digoxin levels (range 0.5 to 1.9 ng/ml; mean 1.1 ± 0.5) at the time of cardioversion were included. Patients with acute myocardial ischemia or unstable angina, serious electrolyte disturbance or those requiring class I antiarrhythmic agents for control of ventricular or supraventricular arrhythmias were excluded.
Ambulatory electrocardiograms were recorded for 24 hours before and 6 hours after cardioversion. No patient developed malignant ventricular arrhythmias (ventricular triplets or tachycardia) in the immediate 3 hour period after cardioversion. Furthermore, there were no significant (p < 0.05) differences in the frequency of ventricular premature beats or couplets before and after cardioversion. To determine whether the level of serum digoxin or the strength of the applied shock had a significant effect on the development of postcardioversion arrhythmias, the change in frequency of single premature ventricular beats after cardioversion was compared with the serum digoxin level (ng/ml) and the applied energy level (joules) by means of linear regression analysis. There was no significant (p < 0.05) relation between these variables.
These findings suggest that patients with therapeutic serum levels of digoxin may safely undergo cardioversion without the concomitant use of class I antiarrhythmic agents.
- Received June 25, 1984.
- Revision received October 30, 1984.
- Accepted November 6, 1984.
- American College of Cardiology Foundation